Arkansas, 2008

Flash Flooding and Damaging Winds in Arkansas, July 5, 2008

July 5, 2008 · NWS TSA · 5 events in 2 counties and zones

A few severe thunderstorms and flash floods occurred across the northwest corner of Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms and flash floods occurred across the northwest corner of Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 2:11 PM CST, 3 hours earlier.

Area forecast discussion, Jul 5, 2:11 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT SAT JUL 5 2008

.DISCUSSION...
MORNING CONVECTION HAS DRIFTED INTO NRN AR...WITH OTHER SCT SHOWERS
NOTED ACROSS ERN KS. SUSTAINED AFTERNOON HEATING AND PRESENCE OF
SEWD MOVING MCV CURRENTLY OVER SERN KS SHOULD SUPPORT ADDITIONAL
THUNDERSTORMS INTO THE EVENING HOURS ALONG THE INSTABILITY AXIS THAT
STRETCHES FROM NE OK INTO WRN AR. WILL TAKE A LAST LOOK AT RADAR
TRENDS BEFORE DECIDING ON FIRST PERIOD POPS.

WARMER AND DRIER CONDITIONS ARE EXPECTED FOR SUNDAY/MONDAY AS THE
UPPER LEVEL RIDGE STRENGTHENS ACROSS THE REGION. MAV NUMBERS
CONTINUE TO LOOK TOO WARM ON AFTERNOON HIGHS...AND WILL CONTINUE TO
UNDERCUT THEM A FEW DEGREES.

LONGER RANGE MODELS CONTINUE TO SUGGEST A WEAKNESS IN THE UPPER
RIDGING/MODEST NWLY FLOW DEVELOPING AROUND MID-WEEK. A WEAK FRONT IS
EXPECTED TO SAG INTO THE AREA BY WEDNESDAY...LINGER FOR A DAY OR
TWO...THEN DISSIPATE OR LIFT N BY THE END OF THE WEEK. THERE REMAINS
SOME UNCERTAINTY AS TOO HOW FAR S ANY BOUNDARY WILL MAKE IT (TYPICAL
FOR THIS TIME OF YEAR)...BUT CHANCE POPS ARE AT LEAST
WARRANTED...WITH BEST CHANCES RUNNING FROM TUESDAY NIGHT INTO
WEDNESDAY.

UPPER RIDGE WILL BUILD BACK IN LATE IN THE WEEK AND INTO NEXT
WEEKEND...WITH MORE SEASONAL TEMPS IN STORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  96  77  94 /  20   0  10  10
FSM   70  94  73  94 /  20  10  10  10
MLC   72  95  74  94 /  20   0  10  10
BVO   68  95  71  94 /  20   0  10  10
FYV   67  90  69  90 /  30   0  10  10
BYV   68  91  70  89 /  30   0  10  10
MKO   70  93  72  93 /  20   0  10  10
MIO   68  94  73  93 /  30   0  10  10
F10   73  94  73  93 /  20   0  10  10
HHW   72  95  74  94 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....18
Hazardous weather outlook, Jul 5, 3:54 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 PM CDT SAT JUL 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
443 PM CDT SAT JUL 5 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING ISOLATED THUNDERSTORMS.

DISCUSSION...
ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING EAST OF HIGHWAY 75 IN EASTERN OKLAHOMA AND OVER
NORTHWEST AND WEST CENTRAL ARKANSAS. INSTABILITY OVER THE
REGION WILL SUPPORT A THREAT OF STRONG THUNDERSTORMS WITH
SMALL HAIL AND GUSTY WINDS. THOSE WITH OUTDOOR PLANS SHOULD
REMAIN ALERT TO ISOLATED STORMS AND FIND SHELTER IF LIGHTNING
DEVELOPS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BRING A FEW DAYS OF QUIET WEATHER BEFORE THE
NEXT UPPER LEVEL SYSTEM MOVES INTO THE REGION DURING THE MIDDLE
OF THE WEEK...BRINGING A CHANCE OF THUNDERSTORMS. A RETURN TO HOT
AND DRY CONDITIONS ARE EXPECTED AGAIN BY THE END OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 5, 4:51 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
551 PM CDT SAT JUL 5 2008

ARZ019-020-029-052330-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
551 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN SEBASTIAN AND WESTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CRAWFORD

AT 551 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF MULBERRY...REMAINING NEARLY STATIONARY. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PLEASANT HILL
...PINEY...MULBERRY...CECIL...ALMA AND DYER.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3563 9403 3543 9393 3538 9418 3554 9426
TIME...MOT...LOC 2251Z 256DEG 8KT 3550 9409
Special weather statement, Jul 5, 5:08 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT SAT JUL 5 2008

ARZ020-060000-
FRANKLIN AR-
608 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     SOUTHERN FRANKLIN

AT 608 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PETER PENDER...REMAINING NEARLY STATIONARY. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHARLESTON...BRANCH...
PETER PENDER...MEG AND CECIL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3539 9380 3532 9380 3531 9381 3531 9390
      3529 9391 3527 9404 3546 9403 3547 9378
      3539 9378
TIME...MOT...LOC 2308Z 270DEG 10KT 3537 9392

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 5, 5:11 PM CST
Where
Madison County, Hindsville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.150, -93.850

Thunderstorm winds estimated at 80 miles an hour blew down trees and blew part of a roof off a restaurant.

Thunderstorm Wind, Madison

When
July 5, 6:12 PM CST
Where
Madison County, 3 mi NNW of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.860, -93.790

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Flash Flood, Madison

When
July 5, 7:15 PM CST to 8:15 PM CST
Where
Madison County, 2 mi ESE of Hindsville to 5 mi SE of Hindsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.139, -93.817

Heavy rain caused Glade Creek to flood. Water from the creek was a foot deep on Highway 412.

Thunderstorm Wind, Benton

When
July 5, 8:40 PM CST to 8:50 PM CST
Where
Benton County, Garfield to 1.59 mi NE of Glade
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.450, -93.970

Strong thunderstorm wind damaged a marina on Beaver Lake near Lost Bridge Village and blew down several trees.

Flash Flood, Benton

When
July 5, 9:25 PM CST to 11:25 PM CST
Where
Benton County, 2 mi W of Garfield to 2 mi S of Garfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.450, -94.006

Heavy rain caused Highway 62 near Garfield to be closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126389, 126391, 126394, 128451, 126398.